Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

What is the further prognosis for high Lipoprotein-A?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1259 Questions
i have undergone bypass surgery 6 months ago. all my blood reports are normal, my lipoproteine a is very high 110, ldl 80, hdl 49 , total chol 153. what is my future prognosis because of high lipo a , also i feel very weak nowadys, am on rosuvastatin 20 mg, carvedilol 6.125, nocardia retard 10 mg, and aspirin .
Posted Thu, 6 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 42 minutes later
Brief Answer: Please see details Detailed Answer: Dear Sir 1. A total cholesterol of 153 mg%, HDL of 49 mg% and LDL of 80 mg% is good lipid profile. 2. Literature and current guidelines do not give importance to Lipoprotein-A over and above standard lipid profile. Moreover once there is an indication of statins (as in your case, you have undergone CABG), the main target will remain LDL cholesterol and you have to take statins life long, unless some other scenario develops. Hence, LP (a) is higher than normal limits but do not warrant any change in therapy neither it portends a worse prognosis on its on. 3. Weakness in your case may develop because of a number of reasons like drug therapy (carvedilol & rosuvastatin) or your underlying low ejection fraction (pumping) of heart etc. The best person to evaluate this is your cardiologist, who will be able to pinpoint the cause of weakness and it remedy after thorough evaluation. Hope this provides some insight into the issue. Feel free to discuss further. Sincerely Sukhvinder
Above answer was peer-reviewed by
Follow-up: What is the further prognosis for high Lipoprotein-A? 1 hour later
many thanks doctor, proactively i went for a checkup and the stress test was positive, did angio and found 5 blockages , at the age of just 44 years, no bad habits, 5 days regular gym schedule, strict diet, not much of unnecessary stress, happy family and work ,why i became a CAD victim, the answer is probably lipo a. cardiologists today do not have time to spend for an explanation, hence i took this route. My EF is 60%. should i reduce statin, and b blocker, also, there is calcification in the imtimal medial thickness in the carotid, without significant haemodynamic blockages, will high lipo a worsen this. really appreciate your answer.
Answered by Dr. Sukhvinder Singh 31 minutes later
Brief Answer: Please see details. Detailed Answer: Dear Sir 1. Although your explanation appears attractive and plausible, it is not supported by literature. As Literature says, Lipoprotein-a fails to establish itself as an independent marker and it does not provide risk assessment beyond the better recognized LDL cholesterol. Even if we consider LP-a as a risk factor, treatment will be "statins" only, which you are currently receiving. Does decrease in LP-a by any treatment, in an established case of coronary artery disease, reduces risk of future events is not clearly known. 2. 25% of all Coronary artery disease patients (anginal heart disease), do not have standard four risk factors, namely, diabetes, smoking, high blood pressure and high cholesterol. A number of risk markers are being evaluated to explain this which include LP-a, C-reactive protein etc. But as yet they have not been approved by international bodies which govern cardiology practice. 3. No, you must not decrease the dose of any of drugs on your own. You should consult your cardiologist for same. 4. Increase in Intimal medial thickness of carotids is used for those who do not have established coronary artery disease to ascertain future risk. Sincerely Sukhvinder
Above answer was peer-reviewed by
Follow-up: What is the further prognosis for high Lipoprotein-A? 11 hours later
Many thanks for your precise explanation doctor, i am at mumbai, and would be happy to know your location, so that i can benefit with a personal interaction. two last questions, what are the risks of stroke in the future due to IMT increase , and on the 2D echo, at the time of discharge, EF was 60% , no structural damage to the heart, but an early diastolic dysfunction was reported, pls advise. Very happy with your previous answers, would like to give full five stars .
Answered by Dr. Sukhvinder Singh 29 minutes later
Brief Answer: please see details Detailed Answer: Dear Sir 1. I practice in New Delhi. 2. Various studies have documented that increase in IMT is associated with increased future risk of heart attack and stroke. However there are different statistical observations. Moreover one can not predict risk in a given individual, as these data applies to communities. For example one study says that over a period of about 2 and a half years risk of repeat stroke increased by 18% with increase of 0.1 mm in IMT. but for an individual we can only say that there is some increase in risk for future stroke. We can not tell that this individual will be in 18 % or 82%. 3. Diastolic dysfunction means decrease relaxability. This is very much expected in a patient with coronary artery disease and need no specific treatment. Only treatment for high blood pressure and coronary artery disease in enough. Your EF is good. Sincerely Sukhvinder
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor